Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Jackson, MS

April 26, 2017Neshoba County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 26, 2017, 11:12 PM CDT for Neshoba County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2017, 11:12 PM CDT (04:12 UTC)
Expired
Apr 26, 2017, 11:45 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 101 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 11:25 PM CDTTSTM WND DMG8 Nne Sebastopol, MSA TREE HAD FALLEN ON COUNTY ROAD 402 WHICH HAD BLOWN A TRANSFORMER FOR A POWER OUTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 9:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS54 KJAN 270412
SVRJAN
MSC099-270445-
/O.NEW.KJAN.SV.W.0224.170427T0412Z-170427T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1112 PM CDT WED APR 26 2017

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Neshoba County in east central Mississippi...

* Until 1145 PM CDT

* At 1112 PM CDT, a severe thunderstorm was located over Neshoba, or
  9 miles northeast of Prospect, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Bethsaida and House around 1120 PM CDT. 
  Forestdale around 1130 PM CDT. 

Other locations impacted by this severe thunderstorm include Tucker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3259 8893 3258 8931 3267 8928 3276 8908
      3293 8892 3292 8892 3261 8891
TIME...MOT...LOC 0412Z 238DEG 51KT 3265 8916 

HAIL...1.00IN
WIND...60MPH
 
$$

GRG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 26, 9:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
955 PM CDT Wed Apr 26 2017

...HAIL, WIND, AND LIGHTNING WILL CONTINUE TO BE A THREAT
OVERNIGHT...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
At the moment, parts of Louisana and Western Mississippi are
currently under a Tornado Watch that will last till 11pm while
the remainer of Eastern Mississippi have been placed under a
Severe Thunderstorm Watch till 2am. As the storms progress to the
east they are moving into an area of lower dewpoints. This can
cause two kinds of scenerios, the storms will be elevated and can
diminish the wind threat near the ground or larger hail could
form. Hail reports over the last few hours have been called into
our office as being pea to dime size. The area south of Jackson
Metro has seem escape the bulk of the severe storms. The timing
for this evenings event still seems to keep on track with what has
previously been predicted--last until around 1am to 2am. /12/

Prior discussion below:

Tonight through Thursday:

Latest satellite imagery showed an upper trough moving through the
plains. The forcing and instability had forced a positive tilted
squall line to materialized across the ArkLaTex into Southeast
Missouri. On the surface a front was observed across East Texas into
West Arkansas with deepening low pressure across Northeast Texas.
The resultant pressure gradient has developed gusty winds across
the region especially over the delta area of the forecast area.
The atmosphere was rather capped across the region at mid
afternoon with readings in the upper 70s to the lower 80s.

For tonight expect a squall line to enter our western counties and
parishes by 5 pm. Instability and shear will be increasing from the
west for the remainder of this afternoon into this evening.  We will
have anomalous pwats of around 1.8 inches for some decent rainfall
rates as the squall lines moves through the region. We could see
rainfall rates of 1 to 2 inches with the line passage. It looks like
the 0-3 km bulk vectors will be generally parallel to the line. With
the linear mode in play SPC has taken out the moderate risk for our
far western area. In the wake of the squall line gusty winds will
taper off from the west, Thus wind advisory criteria should expire
by 9 pm. CAM guidance models show that the line should sweep across
the area rather quickly and exit the region by around 1 am. The
primary risk will be damaging winds, golfball sized hail, and some
tornadoes. The rains will exit the region by sunrise Thursday.
On Thursday high pressure will build across the ArkLaMiss from the
west.

As far as temperatures are concern lows tonight will range from the
lower 50s west to the lower 60s southeast. Highs on Thursday will
range from the middle 70s north to the lower 80s southeast./17/

Thursday night through Wednesday...no big changes were made to the
forecast. After the boundary passes tonight, temperatures will be
near normal for a day. Warmth will quickly return Friday and
continue into the Saturday. Another cold front will bring storms
and cooler air for a day or two early next week. Overnight lows
may also fall into the upper 40s Sunday night behind the boundary.
Rain chances for the next day or two will be small, with mainly
isolated shower and thunderstorm activity expected. By Sunday, a
deepening low pressure system will help to push plenty of moisture
into the region. Good lapse rates and passing upper jets will
increase the potential for severe on Sunday. Models seem a little
slower with the system, so it may be Sunday morning and afternoon.
Well above normal moisture values should produce more heavy
rainfall. Estimated amounts were around 2-3 inches across the
area. Combined with heavy rain from today and streams across the
region could see some rises. Flash flooding will also be a
concern. Definitely a good time to clear some drains to help move
the rain along. The next system around Wednesday/Thursday has some
decent lapse rates, so there could be a series of severe events
with hail and winds over the next week.

&&

.AVIATION...
00Z TAF discussion:
A squall line of thunderstorms will move through the area prior to
27/10Z. As storms move through, a quick lowering of ceilings and
visibilities to IFR/MVFR can be expected followed shortly behind
with a transition of winds to the northwest. Winds will continue
at 10 to 20 knots with gusts to near 30 knots./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  78  63  88 /  56   2   5  14
Meridian      59  80  62  87 /  77  11   8  14
Vicksburg     54  75  61  87 /  99   2   5  14
Hattiesburg   62  82  64  86 /  70  10   9  14
Natchez       54  77  62  87 /  66   2   5  14
Greenville    53  74  60  86 /  97   2   5  14
Greenwood     54  74  60  86 /  90   3   4  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

12
Hazardous weather outlook, Apr 26, 8:41 PM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
841 PM CDT Wed Apr 26 2017

ARZ074-LAZ007-280145-
Ashley-Morehouse-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night through Sunday night.

ARZ075-LAZ008-009-015-MSZ018-034-280145-
Chicot-West Carroll-East Carroll-Richland-Bolivar-Washington-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening

A squall line will move across area this evening and exit the
area by 10 PM. Severe storms capable of damaging winds and hail
up to quarter size are possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Saturday night through Sunday night.

LAZ016-023>026-MSZ019-025>033-035>066-072>074-280145-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This evening into the overnight

A squall line will continue to move across the area tonight.
The primary risk will be damaging winds and quarter sized hail,
but a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Saturday night through Sunday night.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 26, 10:16 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             BRANDON                 32.28N 90.01W
04/26/2017  E0.88 INCH       RANKIN             MS   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL AT BRANDON EOC AND
            FIRE STATION #1.

&&

DL
Local storm report, Apr 26, 10:20 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1020 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             3 E JACKSON             32.32N 90.16W
04/26/2017  E1.25 INCH       HINDS              MS   STORM CHASER

            QUARTER TO HALF DOLLAR SIZE HAIL IN EAST
            JACKSON.

&&

DL
Local storm report, Apr 26, 10:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1022 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             2 NE BRANDON            32.30N 89.98W
04/26/2017  E1.00 INCH       RANKIN             MS   NWS EMPLOYEE

            DIME TO QUARTER SIZE HAIL.

&&

DL
Local storm report, Apr 26, 10:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     8 W REDWATER            32.79N 89.69W
04/26/2017                   LEAKE              MS   EMERGENCY MNGR

            TREE DOWNED ACROSS NATCHEZ TRACE PARKWAY
            NEAR MILEPOST 143.

&&

DL
Local storm report, Apr 26, 10:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             3 SSE JACKSON           32.28N 90.19W
04/26/2017  E1.00 INCH       HINDS              MS   STORM CHASER

            REPORTED NEAR I-20 AND I-55 INTERCHANGE.

&&

DL
Local storm report, Apr 26, 10:38 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1038 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             1 NW BRANDON            32.30N 90.02W
04/26/2017  E1.25 INCH       RANKIN             MS   COCORAHS

            IN THE CROSSGATES NEIGHBORHOOD.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:06 PM CDTSevere Thunderstorm WarningJANIssaquena54 min
Apr 26, 7:31 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Sunflower, Washington59 min
Apr 26, 7:55 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Warren, Yazoo65 min
Apr 26, 7:58 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sunflower62 min
Apr 26, 8:16 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren59 min
Apr 26, 8:30 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Leflore, Montgomery39 min
Apr 26, 8:45 PM CDTSevere Thunderstorm WarningJANAttala, Hinds, Holmes, Madison, Yazoo60 min
Apr 26, 8:53 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes, Montgomery67 min
Apr 26, 9:01 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds59 min
Apr 26, 9:37 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott53 min
Apr 26, 9:44 PM CDTSevere Thunderstorm WarningJANHinds, Rankin61 min
Apr 26, 9:45 PM CDTSevere Thunderstorm WarningJANChoctaw, Grenada, Montgomery, Webster23 min
Apr 26, 9:47 PM CDTFlash Flood WarningJANHinds, Madison, Rankin3 hr
Apr 26, 9:51 PM CDTSevere Thunderstorm WarningJANAttala, Leake, Madison54 min
Apr 26, 10:23 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Leake, Neshoba, Winston67 min
Apr 26, 10:32 PM CDTSevere Thunderstorm WarningJANScott58 min
Apr 26, 10:36 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba39 min
Apr 26, 10:39 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Lowndes, Oktibbeha47 min
Apr 26, 11:00 PM CDTSevere Thunderstorm WarningJANNewton60 min
Apr 26, 11:08 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee67 min
Apr 26, 11:40 PM CDTSevere Thunderstorm WarningJANLauderdale50 min
Apr 26, 11:40 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Lincoln, Marion23 min
Apr 26, 11:47 PM CDTSevere Thunderstorm WarningJANLowndes28 min
Apr 27, 12:13 AM CDTSevere Thunderstorm WarningJANKemper17 min
Apr 27, 12:30 AM CDTSevere Thunderstorm WarningJANClarke, Lauderdale60 min
Apr 27, 12:42 AM CDTSevere Thunderstorm WarningJANClarke, Jasper63 min
Apr 27, 12:47 AM CDTSevere Thunderstorm WarningJANJasper, Jones43 min
Apr 27, 1:06 AM CDTTornado WarningJANClarke, Lauderdale21 min
Apr 27, 1:45 AM CDTSpecial Weather StatementJANClarke30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.